The Daily Habit Sabotaging Your Weight Loss Goals
You're diligent about sticking to your nutrition and fitness routine, but do your weight-loss goals still seem far off? Or worse, do you feel like the scale is tipping in the opposite direction? Instead of making more tweaks to your diet and workout regimen, consider taking a look at your medicine cabinet first.
"Weight gain is a very common side effect for many standard medications," says Charlie Seltzer, M.D., C.S.C.S., who specializes in weight loss and exercise physiology. In his practice, he evaluates all the factors contributing to health and weight, including medical conditions, stress, sleep, and busy work schedules. (Related: The One Vitamin Doctors Are Urging Everyone to Take Right Now.)
For many people, medications are an overlooked contributor to weight gain, he says, mainly because the pounds can creep on slowly. There are four major types that are commonly prescribed and tend to have this side effect:
- Antidepressants: Many people who take these medications complain of weight gain, and Seltzer says the mechanism isn't completely understood, but some experts have suggested there may be a change in metabolism that causes the body to burn calories at a slower rate.
- Beta blockers: Used for heart conditions, these medications may also contribute to a change in metabolism, according to Seltzer. Some people on beta blockers also experience fatigue more easily, which could lead to less activity and, subsequently, weight gain.
- Prednisone: Often prescribed for a wide range of conditions, including allergic reactions, skin issues, breathing problems, and immune system disorders, prednisone is a type of steroid that is notorious for weight gain as a side effect, Seltzer says. Not only does it increase appetite, but it can also cause significant water retention, making you feel bloated.
- Insulin: Used primarily for type 1 diabetes management, this main medication for the condition can be very frustrating for those trying to lose weight, Seltzer says. When insulin and other drugs used to lower blood sugar are used, the sugar that's removed from the bloodstream is often stored as fat.
Even some over-the-counter options may be problematic, says Seltzer. For example, an antihistamine used for allergy relief could have unforeseen side effects like fat retention.
"Histamine is crucial for regulating food intake and breaking down fat," he notes. "Using these medications regularly to control allergic reactions could lead to overeating as well as more fat storage, especially in the abdominal region."
If you suspect your meds are causing a problem, don't ditch them immediately, Seltzer suggests. Instead, make a list of your prescriptions and the OTC options you take regularly, and bring that to your doctor, along with your concerns about weight gain.
"Sometimes, simply changing your dosage, and not the medication itself, can resolve the weight gain issue," says Seltzer. "In other cases, there may be a medication that works just as well, but doesn't have that side effect. It's worth having a conversation with your healthcare professional about what you're experiencing."
For more, be sure to check out 7 Side Effects of Taking a Multivitamin Every Day.
More content from Weight Loss
- – The #1 Workout To Get Rid of Your Holiday Gut, Fitness Expert Says
- – 3 Ridiculously Easy Rules To Keep the Holiday Weight Off
- – 6 Ways To Indulge and Still Avoid Weight Gain This Holiday Season
- – 5 Natural Ways To Burn Fat Everywhere, Expert Says
- – 5 Eating Habits for Weight Loss and Muscle Gain, Experts Say
- – The Best Times To Eat Meals for Rapid Weight Loss, Expert Says
- – 8 Healthy Holiday Habits for Weight Loss, Experts Reveal
- – 5 Easy Daily Habits To Cut Calories and Lose Weight, Expert Says